Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 123, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 8, 1999, 7:00 AM CDT for Blue Earth County, Nicollet County, Minnesota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 1999, 7:00 AM CDT (12:00 UTC)
- Expired
- Jul 8, 1999, 7:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
Counties Blue Earth County, MN, Nicollet County, MN
The radar
The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:06 AM CDT | Hail 0.75 | Courtland, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMPX 081201 RRA SVRMSP MNC013-103-081245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES-CHANHASSEN MN 700 AM CDT THU JUL 8 1999 THE NATIONAL WEATHER SERVICE IN TWIN CITIES-CHANHASSEN MN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA BLUE EARTH COUNTY IN SOUTH CENTRAL MINNESOTA * UNTIL 745 AM CDT * AT 700 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES NORTHEAST OF COURTLAND...OR ABOUT 9 MILES EAST OF NEW ULM...MOVING EAST AT 45 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... SKYLINE NORTH MANKATO NICOLLET MANKATO COURTLAND LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TORRENTIAL RAINFALL OF 1 TO 2 INCHES IN ONE HOURS TIME IS LIKELY RESULTING IN PONDING OF WATER AND SCATTERED STREET FLOODING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 AM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 8, 3:30 AM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 AM CDT THU JUL 8 1999 MCS HAS PROPAGATED INTO W CENTRAL MN THIS MORNING...EXPECT COMPLEX TO TRACK ALONG 850-500MB THICKNESS LINES...BUT WEAKEN IN MORE STABLE AIR TO EAST AND SOUTH. 850 MB WARM FRONT WILL ALSO BE FOCUS OF CONVECTION THIS MORNING...BUT SHOULD MOVE TO NRN PORTIONS OF FORECAST AREA BY NOON...WITH LOW LEVEL THETA-E GRADIENT/HIGH PRECIPITABLE WATER...HEAVY RAIN POSSIBLE. MODELS DIFFER ON TRACK OF SURFACE LOW...BUT ALL TEND TO PULL LOW NORTHWARD IN RESPONSE TO RIGHT ENTRANCE OF UPPER JET OVER ONT/GREAT LAKES. PREFER 03Z ETA TRACK...ESPECIALLY IN LIGHT OF CURRENT SURFACE PRESSURE FALL PATTERN. COOL FRONT/DRY LINE SHOULD PUSH THROUGH AREA THIS AFTERNOON. SUFFICIENT INSTABILITY ALONG WITH STRONG SHEAR FOR RISK OF SEVERE STORMS IN WARM SECTOR...HEATING AND MODIFICATIONS BY MCS KEY HERE...BUT WILL MENTION SEVERE ACROSS AREA PER SPC DISCUSSION. THUNDERSTORMS INTO EARLY EVENING ERN PORTIONS. COOLER AIR ALOFT ON FRIDAY...WITH SCATTERED INSTABILITY SHOWERS POSSIBLE NRN PORTIONS OF FORECAST AREA. .MSP...NONE. SCOTT
In the hours before
Special weather statement, Jul 8, 5:00 AM CDT, 2 hours before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 500 AM CDT THU JUL 8 1999 THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM OVER ALL OF CENTRAL AND SOUTHERN MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN TODAY. SOME CITIES IN MINNESOTA INCLUDED IN THE OUTLOOKED AREA...ALEXANDRIA...ST CLOUD... ...REDWOOD FALLS...MANKATO...THE TWIN CITIES AND ALBERT LEA. IN WISCONSIN...BALSAM LAKE...RICE LAKE...CHIPPEWA FALLS...EAU CLAIRE AND MENOMONIE. A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL SWEEP INTO WISCONSIN BY LATE THIS AFTERNOON OR EARLY EVENING. THUNDERSTORMS WILL MOVE ACROSS MUCH OF CENTRAL MINNESOTA DURING THE MORNING HOURS BEFORE MOVING INTO WESTERN WISCONSIN AND WEAKENING. REDEVELOPMENT IS EXPECTED BY EARLY AFTERNOON OVER CENTRAL MINNESOTA WITH THIS ACTIVITY MOVING INTO WISCONSIN BY EARLY EVENING. < THE MAIN THREAT FROM THE STORMS TODAY WILL BE FROM LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAIN. HOWEVER...AN ISOLATED TORNADO IS POSSIBLE...MAINLY ACROSS EASTERN MINNESOTA INTO WEST CENTRAL WISCONSIN DURING THE AFTERNOON AND EARLY EVENING. PERSONS ACROSS SOUTHERN AND CENTRAL MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN SHOULD MONITOR THE WEATHER DURING THE DAY TODAY. SPOTTER ACTIVATION MAY BE NECESSARY ACROSS CENTRAL MINNESOTA THIS MORNING AND EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON.
Special weather statement, Jul 8, 5:00 AM CDT, 2 hours before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 500 AM CDT THU JUL 8 1999 THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM OVER ALL OF CENTRAL AND SOUTHERN MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN TODAY. SOME CITIES IN MINNESOTA INCLUDED IN THE OUTLOOKED AREA...ALEXANDRIA...ST CLOUD... ...REDWOOD FALLS...MANKATO...THE TWIN CITIES AND ALBERT LEA. IN WISCONSIN...BALSAM LAKE...RICE LAKE...CHIPPEWA FALLS...EAU CLAIRE AND MENOMONIE. A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL SWEEP INTO WISCONSIN BY LATE THIS AFTERNOON OR EARLY EVENING. THUNDERSTORMS WILL MOVE ACROSS MUCH OF CENTRAL MINNESOTA DURING THE MORNING HOURS BEFORE MOVING INTO WESTERN WISCONSIN AND WEAKENING. REDEVELOPMENT IS EXPECTED BY EARLY AFTERNOON OVER CENTRAL MINNESOTA WITH THIS ACTIVITY MOVING INTO WISCONSIN BY EARLY EVENING. < THE MAIN THREAT FROM THE STORMS TODAY WILL BE FROM LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAIN. HOWEVER...AN ISOLATED TORNADO IS POSSIBLE...MAINLY ACROSS EASTERN MINNESOTA INTO WEST CENTRAL WISCONSIN DURING THE AFTERNOON AND EARLY EVENING. PERSONS ACROSS SOUTHERN AND CENTRAL MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN SHOULD MONITOR THE WEATHER DURING THE DAY TODAY. SPOTTER ACTIVATION MAY BE NECESSARY ACROSS CENTRAL MINNESOTA THIS MORNING AND EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:22 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 38 min |
| Jul 8, 7:42 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur | 33 min |
| Jul 8, 5:26 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 34 min |
| Jul 8, 6:54 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.